Your dog may need prednisone. It is a powerful drug and one that some dogs must take. A dog acting weird on prednisone is not a rare thing. As a matter of fact, most dogs will experience side effects. There are several of them and as you shall see, these are not very appealing. Below we are going to discuss the side effects and also how you can deal with them.
My Dog Acting Weird On Prednisone. Side Effects.
First of all, your dog will probably act differently. He may show signs of aggression, restlessness, and anxiety. A dog acting weird on prednisone usually refers to these things. There are not a lot of things you can do. He knows that his body doesn’t work properly and as such he will act weird. You will have to improve his nutrition and make him as less stressed as possible. However, this is not the cure.
You can walk your dog and play with him more frequently and for longer periods of time. You can allow him to use the energy he has so he will be less aggressive or restless. Keep in mind that these things you can use but only if you provide plenty of space, water, and food to your dog. Why, you may wonder? You will see below.
Due to these things, it is mandatory to keep the prednisone treatment as short as possible and to use the smallest dosage that works. It is equally important to stop the treatment gradually, not at once.
Other Side Effects and How You Can Deal With Them
Prednisone will cause other side effects on your dog. This is guaranteed. Which ones, we cannot say. It depends on the dog, the dosage, condition, and many other factors. Anyway, we have a few side effects that are very common, so we will address these as well.
Excessive Hunger and Thirst
Your dog will be thirsty and hungry almost all the time. The first thigh here you must do is to provide him with plenty of water and food. If he eats kibble, switch to raw food. Allow him access to drinking water in unlimited amounts. You will see how thirsty he is. Always give him something to eat or chew. This is also beneficial if he is aggressive. This will decrease the aggression and even restless side effects.
Your pet will drink a lot of water during the treatment. He will urinate all the time, so this is a normal side effect. It is caused by the excess water he drinks and not the medication itself.
Prednisone will cause some issues with his digestive tract. T digestive trac this happens because the drug will affect healthy bacteria or healthy flora inside the stomach and the intestine. It is one of the reasons why this treatment should last as short as possible. The only thing you can actually do here is to start giving him probiotics. These are designed to restore the healthy bacteria in the gut and they work well. Many owners will start with probiotics as soon as they start with prednisone just to be safe.
Prednisone can cause joint inflammation as well. This is a rarer issue and there are no generic treatments. You will have to take him to a vet and he will try to find the best solution for your pet. Limiting activity may be mandatory if this happens.
Heavy panting is another side effect here. It is not extremely common but it may happen. You will notice that your pet is panting while he is resting. It is loud and not an appealing thing to see. The only thing you can do here is to use a cooling mat. Keep in mind that some dogs will stop sleeping in your bed or in their bed while on the drug. They will sleep on the floor where the temperature is low. You can add a fan if you think it will work.
Prednisone can affect teeth health. It is rather a common issue. The issue is more severe if the treatment lasts long. You can try to care more about his teeth and this should help. Once the treatment is done, you can use a natural and raw diet. This will help within a few days or weeks.
Skinless Lesions and Lumps
Some dogs will experience skin lesions and lumps on the skin. These are calcinosis circumscripta and also calcinosis cutis. You can even see calcium deposits on the tongue of some dogs. Sadly, there is nothing you can use to help your pet if that happens. You can only hope that the treatment will end soon. Once it ends, these should go away.
Depression can occur in dogs who take this medication. They will become sad; they will avoid people and other dogs. It is common that a dog will spend all the time he can alone. He will even refuse to play with the owner. When that happens, you know something is wrong. The medication here will cause this issue. You should give him a lot of space and continue the treatment. As soon as you start decreasing the medication dosage, your pet will show improvement.
Muscle Wastage and Weakness
This is another issue that is common. Your dog will lose his muscle strength and he may act weird while walking and moving around. You should avoid using supplements here. The problem is in the drug and not the nutrition. Wait until the treatment is over and then you can start with the supplements. You can see that a dog will recover very fast.
The Final Word
A dog acting weird on prednisone is a common thing that affects the majority of dogs while using this treatment. Here we have covered the most common issues but there are more. You should talk to your vet as soon as you notice some issues and changes. Most of these are not extremely dangerous and they won’t make the treatment impossible.
- Why Is My Dog Acting Paranoid All The Sudden?
- Why Is My Dog Acting Weird After Being Neutered?
- Dog Acting Strange After Teeth Cleaning
- Why Is Your Dog Acting Weird After Grooming?